EconPapers    
Economics at your fingertips  
 

Arrow’s theorem of the deductible: Moral hazard and stop-loss in health insurance

Jacques Dreze and Erik Schokkaert

Journal of Risk and Uncertainty, 2013, vol. 47, issue 2, 147-163

Abstract: The logic of Arrow’s theorem of the deductible, i.e. that it is optimal to focus insurance coverage on the states with largest expenditures, remains at work in a model with ex post moral hazard. The optimal insurance contract takes the form of a system of “implicit deductibles”, resulting in the same indemnities as a contract with full insurance above a variable deductible positively related to the elasticity of medical expenditures with respect to the insurance rate. In a model with a predefined ceiling on expenses, there is no reimbursement for expenses below the stop-loss amount. One motivation to have some insurance below the deductible arises if regular health care expenditures in a situation of standard health have a negative effect on the probability of getting into a state with large medical expenses. Copyright Springer Science+Business Media New York 2013

Keywords: Optimal health insurance; Deductible; Stop-loss; Moral hazard; I13 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1007/s11166-013-9177-5 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Arrow’s theorem of the deductible: moral hazard and stop-loss in health insurance (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jrisku:v:47:y:2013:i:2:p:147-163

Ordering information: This journal article can be ordered from
http://www.springer. ... ry/journal/11166/PS2

Access Statistics for this article

Journal of Risk and Uncertainty is currently edited by W. Kip Viscusi

More articles in Journal of Risk and Uncertainty from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-10-03
Handle: RePEc:kap:jrisku:v:47:y:2013:i:2:p:147-163